Montana, 2014

Tornado and Hail in Montana, July 24, 2014

July 24, 2014 · NWS GGW · 52 events in 10 counties and zones

A strong trough of low pressure, a cold front, and plentiful surface moisture combined with a moderate to very unstable atmosphere to produce and sustain many severe thunderstorms across most of eastern Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
52

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A strong trough of low pressure, a cold front, and plentiful surface moisture combined with a moderate to very unstable atmosphere to produce and sustain many severe thunderstorms across most of eastern Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 23, 1:39 PM MST, 10 hours 51 minutes earlier.

Area forecast discussion, Jul 23, 1:39 PM MST, 10 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
239 PM MDT WED JUL 23 2014

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH FRIDAY...
MORE ACTIVE CONDITIONS ARE EXPECTED THE NEXT 24 TO 36 HOURS THAN
RECENT PAST.

A DEEP UPPER TROUGH FOR JULY STANDARDS IS EXPECTED TO MOVE INTO THE
NORTHERN ROCKIES THURSDAY PROVIDING AN INCREASE IN SW FLOW ALOFT FOR
THE AREA. THIS SET-UP IS ALLOWING AN INCREASED THREAT FOR SEVERE
THUNDERSTORMS LATE TODAY AND AGAIN THURSDAY (MAINLY AFTERNOON).
MODELS ARE THROWING OUT DIFFERENT SCENARIOS OF WHEN AND WHERE THESE
EVENTS WILL HAPPEN SPECIFICALLY BUT STORMS TODAY ARE EXPECTED TO
DROP SOUTHEAST FROM SW SASK...SO SW ZONES MAY ESCAPE THIS ONE.

ON THURSDAY...STORMS FIRE UP AGAIN PROBABLY OVER THE EASTERN AND
CENTRAL ZONES THEN MOVE EAST OR NORTHEAST OUT AHEAD OF A COLD FRONT.
THE STORMS OVER THE NE ZONES LOOK BEST TO BE SEVERE (LARGE
HAIL/DAMAGING WINDS SEEM TO BE THE BEST THREATS). UPPER LOW MOVES
INTO SOUTHERN ALBERTA WITH THE COLD FRONT EXITING INTO THE DAKOTAS
THURSDAY NIGHT.

ON FRIDAY...UPPER LOW MOVES ACROSS SOUTHERN SASK. CLOUDY SHOWERY
CONDITIONS LOOK TO STAY OVER SASK WITH WINDY AND DRIER CONDITIONS
OVER EASTERN MT. TFJ

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
THE EXTENDED FORECAST REMAINS ON TRACK WITH MODELS SHOWING A LARGE
RIDGE BUILDING INTO THE CWA FROM THE SOUTHWEST OVER THE WEEKEND
WHICH WILL PERSIST INTO EARLY NEXT WEEK. EXPECT LARGE SCALE
SUBSIDENCE TO MAINTAIN DRY CONDITIONS THOUGH RISING HEIGHTS
ASSOCIATED WITH THE APPROACHING HIGH PRESSURE WILL ALSO PRODUCE A
GRADUAL WARMING TREND. MALIAWCO

PREVIOUS LONG TERM DISCUSSION...
BY LATE FRIDAY NIGHT...THE DYNAMIC AND ACTIVE WEATHER PATTERN FROM
MID- WEEK WILL HAVE TRANSITIONED TO A MORE CALM AND BENIGN WEATHER
PATTERN.

THE LOW PRESSURE SYSTEM WILL BE PUSHING EASTWARD THROUGH SOUTHERN
SASKATCHEWAN AND WILL SPREAD A FEW SPRINKLES AT BEST THROUGH OUR
NORTHERN AND NORTHEASTERN ZONES. WAS NOT EVEN CONFIDENT ENOUGH IN
THIS TO MENTION SPRINKLES IN THE GRIDS...SO KEPT POPS HIGH SILENT
FOR NOW.

BY SATURDAY NIGHT...MODEL CONSENSUS SUPPORT A LARGE RIDGE OF HIGH
PRESSURE BUILDING THROUGH OUR CWA FROM THE SOUTHWEST.
SYNOPTICALLY...THIS RIDGE WILL BE IN PLACE OVER MOST OF THE
WESTERN UNITED STATES THROUGHOUT THE REMAINDER OF THE FORECAST
PERIOD...BRINGING QUIET AND WARMER WEATHER CONDITIONS TO NORTHEAST
MONTANA FOR MOST OF THE FORECAST PERIOD.

ONE DISCREPANCY IS EVIDENT AS THE GFS WANTS TO ALLOW A SHORT WAVE
DISTURBANCE RIDE UP AND AROUND THE CREST OF THE RIDGE THROUGH OUR
CWA ON TUESDAY. AGAIN...THIS COULD RESULT IN A SLIGHT CHANCE FOR
THUNDERSTORMS WHICH I INCLUDED IN THE NAME OF COLLABORATION...BUT
AS MODEL CONSENSUS IS LACKING... IT MAY SIMPLY RESULT IN A FEW
SPRINKLES. WOULD BE GOOD TO FOLLOW SUBSEQUENT TRENDS TO MORE
CLOSELY ADJUST THIS PORTION OF THE FORECAST. BMICKELSON

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGH TONIGHT. THE EXCEPTION MAY BE
BRIEF PERIODS OF REDUCED VISIBILITIES IN THUNDERSTORMS THAT MAY
MOVE DIRECTLY OVER A TAF SITE. GUSTY SHIFTING WINDS MAY ALSO
ACCOMPANY ANY STORMS. PREVAILING WINDS WILL BE OUT OF THE EAST AT
10 TO 20 KTS. MALIAWCO

&&

.FIRE WEATHER...
A STRONG LOW PRESSURE SYSTEM WILL MOVE INTO THE NORTHERN ROCKIES
THURSDAY BRINGING A COLD FRONT THROUGH THE REGION THURSDAY
MORNING. MOIST SOUTHEAST WINDS WILL BRING A STRONG TO SEVERE
THUNDERSTORM THREAT WITH LOCALIZED WETTING RAINS THIS EVENING.
HUMIDITY WILL DROP INTO THE TEENS AND LOW 20S BEHIND THE FRONT
THURSDAY AFTERNOON WITH STRONG NORTHWEST WINDS
DEVELOPING...PROMPTING THE FIRE WEATHER WATCH FOR FIRE WEATHER
ZONES 134 THROUGH 137.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
EVENING FOR MTZ134>137.

LAKE WIND ADVISORY UNTIL 4 AM MDT THURSDAY FOR FORT PECK LAKE
FOR CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN
VALLEY...GARFIELD...MCCONE...PETROLEUM.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 23, 7:46 PM MST, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
846 PM MDT WED JUL 23 2014

MTZ018>020-023>027-062-241000-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-MCCONE-RICHLAND-DAWSON-PRAIRIE-
WIBAUX-EASTERN ROOSEVELT-
846 PM MDT WED JUL 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE REGION OVERNIGHT WITH
SOME GUSTY WIND AND HEAVY RAINS. ADDITIONALLY...GUSTY SOUTHEAST WINDS
ARE ANTICIPATED AHEAD OF A FRONTAL SYSTEM THIS AFTERNOON THROUGH
THIS EVENING AND A LAKE WIND ADVISORY IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL SWEEP ACROSS THE REGION ON THURSDAY. A FEW
STRONG OR SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY NEAR THE NORTH
DAKOTA BORDER THURSDAY AFTERNOON. STRONG NORTHWEST WINDS WILL
ALSO DEVELOP BEHIND THE FRONT THURSDAY AFTERNOON.

THE COMBINATION GUSTY NORTHWEST WINDS... LOW RELATIVE HUMIDITY...
AND DRY FUELS MAY PRODUCE CRITICAL FIRE WEATHER CONDITIONS ON
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ016-017-021-022-059>061-241000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-
NORTHERN VALLEY-
846 PM MDT WED JUL 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 3 AM...SCATTERED
THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE
THROUGH THE EARLY MORNING HOURS. ADDITIONALLY...GUSTY SOUTHEAST WINDS
ARE ANTICIPATED AHEAD OF A FRONTAL SYSTEM THIS AFTERNOON THROUGH
THIS EVENING AND A LAKE WIND ADVISORY IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL SWEEP ACROSS THE REGION ON THURSDAY. A FEW
STRONG OR SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY NEAR THE NORTH
DAKOTA BORDER THURSDAY AFTERNOON. STRONG NORTHWEST WINDS WILL
ALSO DEVELOP BEHIND THE FRONT THURSDAY AFTERNOON.

THE COMBINATION GUSTY NORTHWEST WINDS... LOW RELATIVE HUMIDITY...
AND
DRY FUELS MAY PRODUCE CRITICAL FIRE WEATHER CONDITIONS ON
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 23, 10:23 PM MST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
1123 PM MDT WED JUL 23 2014

MTZ018-061-240615-
DANIELS-VALLEY-
1123 PM MDT WED JUL 23 2014

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN VALLEY COUNTY IN NORTHEAST MONTANA...
  NORTHWESTERN DANIELS COUNTY IN NORTHEAST MONTANA...

UNTIL 1215 AM MDT.

AT 1120 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR OPHEIM...MOVING EAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
   RICHLAND...
   PEERLESS...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4872 10575 4879 10652 4886 10657 4901 10610
      4901 10582
TIME...MOT...LOC 0523Z 261DEG 33KT 4885 10637

MICKELSON
WEATHER.GOV/GLASGOW
Special weather statement, Jul 23, 10:54 PM MST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
1154 PM MDT WED JUL 23 2014

MTZ059-240645-
PHILLIPS-
1154 PM MDT WED JUL 23 2014

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN PHILLIPS COUNTY IN NORTHEAST MONTANA...

UNTIL 1245 AM MDT.

AT 1153 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF TURNER...MOVING SOUTHEAST AT
65 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
   LORING...

LAT...LON 4900 10801 4890 10766 4856 10807 4875 10828
      4891 10827 4892 10825 4900 10825 4901 10824
TIME...MOT...LOC 0554Z 307DEG 56KT 4889 10820

MICKELSON
WEATHER.GOV/GLASGOW
Special weather statement, Jul 23, 11:24 PM MST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
1224 AM MDT THU JUL 24 2014

MTZ016-021-240715-
PETROLEUM-PHILLIPS-
1224 AM MDT THU JUL 24 2014

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN PHILLIPS COUNTY IN NORTHEAST MONTANA...
  NORTHEASTERN PETROLEUM COUNTY IN NORTHEAST MONTANA...

UNTIL 115 AM MDT.

AT 1221 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES WEST OF
FOURCHETTE TO FOURCHETTE TO 8 MILES NORTHWEST OF CROOKED CREEK REC
AREA...AND MOVING NORTHEAST AT 50 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN THE ADVISORY INCLUDE...
  RURAL AREAS OF SOUTHERN PHILLIPS COUNTY...
  RURAL AREAS OF NORTHEASTERN PETROLEUM COUNTY...
  RURAL AREAS OF SOUTHEASTERN PHILLIPS COUNTY...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4780 10820 4808 10778 4792 10744 4766 10745
      4764 10753 4765 10760 4763 10762 4765 10765
      4763 10765 4763 10769 4759 10772 4747 10816
      4762 10811 4768 10821
TIME...MOT...LOC 0624Z 242DEG 44KT 4782 10820 4769 10797
          4753 10801

MICKELSON
WEATHER.GOV/GLASGOW
Special weather statement, Jul 23, 11:31 PM MST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
1231 AM MDT THU JUL 24 2014

MTZ016-059-240715-
PHILLIPS-
1231 AM MDT THU JUL 24 2014

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL PHILLIPS COUNTY IN NORTHEAST MONTANA...

UNTIL 115 AM MDT.

AT 1229 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF DODSON...MOVING NORTHEAST
AT 25 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN THE ADVISORY INCLUDE...
   DODSON...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4823 10842 4844 10842 4844 10835 4857 10836
      4858 10833 4860 10833 4870 10821 4841 10786
      4820 10844 4821 10845 4822 10845
TIME...MOT...LOC 0631Z 230DEG 22KT 4832 10847

MICKELSON
WEATHER.GOV/GLASGOW
Special weather statement, Jul 23, 11:46 PM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
1246 AM MDT THU JUL 24 2014

MTZ016-017-022-059-060-240745-
GARFIELD-PHILLIPS-VALLEY-
1246 AM MDT THU JUL 24 2014

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN VALLEY COUNTY IN NORTHEAST MONTANA...
  PHILLIPS COUNTY IN NORTHEAST MONTANA...
  NORTHWESTERN GARFIELD COUNTY IN NORTHEAST MONTANA...

UNTIL 145 AM MDT.

AT 1243 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 21 MILES NORTHWEST
OF PORT OF MORGAN TO 7 MILES SOUTHEAST OF TURNER TO 10 MILES
SOUTHWEST OF DODSON TO 9 MILES EAST OF ZORTMAN TO DEVILS CREEK REC
AREA...AND MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS IN THE ADVISORY INCLUDE...
   DODSON...
   PORT OF MORGAN...
   LORING AND  PORT OF MORGAN...
   MALTA...
   WHITEWATER...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4901 10721 4877 10732 4839 10745 4809 10735
      4774 10699 4755 10765 4791 10843 4800 10845
      4844 10842 4844 10835 4874 10833 4875 10827
      4891 10827 4892 10825 4901 10824
TIME...MOT...LOC 0646Z 269DEG 23KT 4923 10810 4879 10826
          4830 10838 4791 10829 4763 10759

MICKELSON
WEATHER.GOV/GLASGOW
Special weather statement, Jul 24, 12:16 AM MST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
116 AM MDT THU JUL 24 2014

MTZ022-240800-
GARFIELD-
116 AM MDT THU JUL 24 2014

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN GARFIELD COUNTY IN NORTHEAST MONTANA...

UNTIL 200 AM MDT.

AT 113 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BRUSETT...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
   JORDAN...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4767 10698 4738 10658 4721 10756 4737 10761
TIME...MOT...LOC 0716Z 244DEG 27KT 4738 10727

MICKELSON
WEATHER.GOV/GLASGOW

The radar

The Glasgow radar (KGGW), 105 km away, was scanning. The volume nearest the first event began at 07:30 UTC.

Open the radar archive at this moment

Event by event

29 thunderstorm wind, 22 hail, 1 tornado. Local standard time, as filed.

Hail, Garfield

When
July 24, 12:30 AM MST
Where
Garfield County, 1.67 mi NW of Brusett
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
47.370, -107.270

Trained spotter reported mostly quarter-sized hail mixed with some half dollar-sized hail.

Hail, Garfield

When
July 24, 1:00 AM MST to 1:10 AM MST
Where
Garfield County, 11.3 mi SSW of Jordan Airport (Kjdn)
Measured
1.25 in hail
Reported by
Public
Coordinates
47.170, -107.000

Public reported half dollar-sized hail. Duration of 10 minutes.

Hail, Valley

When
July 24, 1:30 AM MST
Where
Valley County, 4.86 mi S of Opheim
Measured
1 in hail
Reported by
Public
Coordinates
48.780, -106.410

Public reported quarter-sized hail.

Hail, Roosevelt

When
July 24, 2:20 AM MST
Where
Roosevelt County, 3.59 mi NE of McDonalds Dot
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.520, -105.380

Trained spotter reported quarter-sized hail.

Hail, Garfield

When
July 24, 2:35 PM MST to 2:55 PM MST
Where
Garfield County, 11.3 mi SSW of Jordan Airport (Kjdn)
Measured
1.75 in hail
Reported by
Public
Coordinates
47.170, -107.000

Public reported hail up to the size of golf balls. Duration of 20 minutes. Neighbors sustained significant crop damage.

Thunderstorm Wind, Phillips

When
July 24, 2:55 PM MST
Where
Phillips County, 54.36 mi SSE of Sun Prairie
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
47.190, -107.110

Local newspaper reported two power poles were knocked down. Power failure continued for two hours.

Hail, Phillips

When
July 24, 3:15 PM MST
Where
Phillips County, 13.65 mi ESE of Whitewater
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.700, -107.340

Trained spotter reported quarter-sized hail.

Thunderstorm Wind, Phillips

When
July 24, 3:15 PM MST
Where
Phillips County, 13.65 mi ESE of Whitewater
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.700, -107.340

Trained spotter reported 60 mph wind gusts.

Hail, Garfield

When
July 24, 3:26 PM MST
Where
Garfield County, 5.84 mi SSE of Jordan
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.240, -106.840

Trained spotter reported penny-sized hail with heavy rain and wind gusts up to 45 mph.

Hail, Phillips

When
July 24, 3:30 PM MST
Where
Phillips County, 17.33 mi NNE of Saco
Measured
1 in hail
Reported by
Public
Coordinates
48.710, -107.220

Public reported quarter-sized hail with heavy rain.

Hail, Garfield

When
July 24, 3:33 PM MST to 3:38 PM MST
Where
Garfield County, 7.56 mi SW of Van Norman
Measured
1.75 in hail
Reported by
Public
Coordinates
47.270, -106.490

Public reported golf ball-sized hail causing damage to a window on a house. Hail also destroyed a garden. Hail created a swath of total crop damage measuring one-half to one mile wide and at least three miles long. Information was relayed from Garfield County extension agent and then from property owners. Hail duration of 5 minutes.

Thunderstorm Wind, Valley

When
July 24, 3:35 PM MST
Where
Valley County, 0.14 mi SE of Bluff Creek Raws
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
48.868, -106.948

The Bluff Creek RAWS site measured a 58 mph wind gust.

Thunderstorm Wind, Valley

When
July 24, 3:46 PM MST to 4:06 PM MST
Where
Valley County, 1.15 mi NW of Nashua
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
48.140, -106.370

Winds estimated to 80 mph and blew shingles off a roof, and broke a window. Duration of very strong winds was at least 20 minutes.

Hail, Garfield

When
July 24, 3:47 PM MST
Where
Garfield County, 5.99 mi ESE of Van Norman
Measured
1.5 in hail
Reported by
Public
Coordinates
47.320, -106.260

Public reported ping pong ball-sized hail damaged a garden and some plants. Hail caused more significant drop damage south and west of this location.

Hail, Garfield

When
July 24, 3:47 PM MST
Where
Garfield County, 2.34 mi W of Van Norman
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.350, -106.430

Trained spotter reported penny-sized hail with heavy rain and winds up to 40 mph.

Thunderstorm Wind, Valley

When
July 24, 3:55 PM MST to 5:00 PM MST
Where
Valley County, 0.46 mi W of Saint Marie
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
48.420, -106.530

The mesonet site at Saint Marie measured a peak wind of 67 mph. These winds were a combination of thunderstorm wind gusts and post-cold frontal winds. The strong and severe winds continued for an hour and 5 minutes.

Thunderstorm Wind, Valley

When
July 24, 3:56 PM MST to 4:54 PM MST
Where
Valley County, 0.69 mi S of Glasgow Intl Airport (Kggw)
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
48.210, -106.620

Glasgow airport ASOS measured a wind gust of 59 mph. Winds continued gusting above 58 mph for nearly 1 hour. These winds were a combination of thunderstorm wind gusts and post-frontal wind. The peak wind gust was 60 mph. Numerous large tree branches were down and some roof shingles were damaged.

Thunderstorm Wind, Valley

When
July 24, 4:00 PM MST
Where
Valley County, King Coulee Raws
Measured
57 kt (66 mph) measured gust
Reported by
RAWS
Coordinates
47.800, -107.020

The King Coulee RAWS site measured a 66 mph wind gust.

Thunderstorm Wind, Valley

When
July 24, 4:00 PM MST
Where
Valley County, 5.03 mi NNW of Ft Peck
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
48.090, -106.480

Trained spotter measured a 73 mph wind gust.

Thunderstorm Wind, McCone

When
July 24, 4:02 PM MST
Where
McCone County, 18.94 mi W of Brockway
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.340, -106.170

Trained spotter reported dime-sized hail covering the ground to a depth of four inches, and wind gusts of 50 to 60 mph.

Thunderstorm Wind, Valley

When
July 24, 4:04 PM MST
Where
Valley County, 0.46 mi E of Duck Creek
Measured
64 kt (74 mph) measured gust
Reported by
Trained Spotter
Coordinates
47.980, -106.510

Wind gust of 74 mph was recorded on an automated weather station. Trained spotter was out of town during the event, but reported it later.

Thunderstorm Wind, Valley

When
July 24, 4:10 PM MST
Where
Valley County, 0.46 mi W of Glasgow
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Employee
Coordinates
48.200, -106.640

NWS Employee reported a power pole was bent over with wires lying on the ground.

Thunderstorm Wind, Valley

When
July 24, 4:11 PM MST
Where
Valley County, 9.7 mi NNE of Larslan
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.700, -106.170

Public reported large round hay bales were blown around and tipped over, having travelled from one field, through a ditch, and onto another field.

Hail, McCone

When
July 24, 4:15 PM MST
Where
McCone County, 1.57 mi WSW of Brockway
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.290, -105.800

Trained spotter reported quarter-sized hail covering the ground.

Thunderstorm Wind, Valley

When
July 24, 4:15 PM MST
Where
Valley County, 0.46 mi W of Nashua
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.130, -106.360

Trained spotter reported a roof blew off a barn.

Thunderstorm Wind, Valley

When
July 24, 4:15 PM MST
Where
Valley County, 1.15 mi NW of Nashua
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
48.140, -106.370

Public estimated 80 mph winds which blew shingles off a roof and broke a window.

Hail, Valley

When
July 24, 4:20 PM MST
Where
Valley County, Glentana
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.850, -106.250

Trained spotter reported penny-sized hail. Event time estimated.

Hail, McCone

When
July 24, 4:30 PM MST
Where
McCone County, Circle
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.420, -105.600

Trained spotter reported golf ball-sized hail breaking vehicle windshields.

Thunderstorm Wind, McCone

When
July 24, 4:30 PM MST
Where
McCone County, Circle
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.420, -105.600

Trained spotter reported some trees were blown down.

Thunderstorm Wind, Daniels

When
July 24, 4:30 PM MST
Where
Daniels County, 2.82 mi WNW of Peerless
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.810, -105.880

Public reported large trees blown down with significant damage.

Thunderstorm Wind, McCone

When
July 24, 4:34 PM MST
Where
McCone County, 0.83 mi SE of Circle
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.410, -105.590

Trained spotter estimated wind gusts of 50 to 60 mph and some tree limbs broken.

Hail, McCone

When
July 24, 4:34 PM MST
Where
McCone County, 6.58 mi NW of Cow Creek Dot
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.740, -105.590

Trained spotter reported penny-sized hail.

Thunderstorm Wind, Roosevelt

When
July 24, 4:52 PM MST
Where
Roosevelt County, 0.83 mi SSE of Wolf Pt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
48.090, -105.640

Roosevelt County dispatch reported a tree and a power line blown down.

Thunderstorm Wind, Valley

When
July 24, 4:53 PM MST
Where
Valley County, 0.69 mi S of Glasgow Intl Airport (Kggw)
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
48.210, -106.620

Glasgow airport ASOS measured a 60 mph wind gust.

Thunderstorm Wind, Valley

When
July 24, 4:53 PM MST
Where
Valley County, 0.46 mi W of Glasgow
Measured
52 kt (60 mph) measured gust
Reported by
NWS Employee
Coordinates
48.200, -106.640

NWS employee reported a 60 mph wind gust in the town of Glasgow.

Thunderstorm Wind, Valley

When
July 24, 4:57 PM MST
Where
Valley County, Glentana
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.850, -106.250

Trained spotter estimated 80 mph winds which blew off a shop door.

Thunderstorm Wind, Roosevelt

When
July 24, 4:59 PM MST
Where
Roosevelt County, 0.83 mi SSW of Wolf Pt Intl Airport(Kolf)
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
48.090, -105.580

Wolf Point airport ASOS measured a 59 mph wind gust.

Thunderstorm Wind, Roosevelt

When
July 24, 5:00 PM MST
Where
Roosevelt County, 0.83 mi SSE of Wolf Pt
Measured
51 kt (59 mph) measured gust
Reported by
NWS Employee
Coordinates
48.090, -105.640

NWS Employee reported a 59 mph wind gust in the town of Wolf Point.

Thunderstorm Wind, Roosevelt

When
July 24, 5:03 PM MST
Where
Roosevelt County, 3.48 mi S of McDonalds Dot
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
48.430, -105.440

McDonalds DOT site measured a 60 mph wind gust.

Thunderstorm Wind, McCone

When
July 24, 5:03 PM MST
Where
McCone County, 0.83 mi NW of Cow Creek Dot
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
47.690, -105.490

Cow Creek DOT site measured a 59 mph wind gust.

Thunderstorm Wind, Dawson

When
July 24, 5:15 PM MST
Where
Dawson County, 0.83 mi SE of Bloomfield
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.410, -104.920

Trained spotter reported a 60 mph wind gust with pea-sized hail.

Thunderstorm Wind, Valley

When
July 24, 5:15 PM MST
Where
Valley County, 0.46 mi W of Nashua
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.130, -106.360

Trained spotter reported roof blown off a barn.

Hail, Dawson

When
July 24, 5:20 PM MST
Where
Dawson County, 2.92 mi SSE of Bloomfield
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.380, -104.910

Trained spotter reported mostly quarter-sized hail with some golf ball sized-hail.

Hail, Dawson

When
July 24, 5:53 PM MST
Where
Dawson County, 1.41 mi W of Glendive
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.100, -104.760

Trained spotter reported mostly dime-sized to penny-sized hail mixed with some quarter-sized hail.

Thunderstorm Wind, Sheridan

When
July 24, 5:54 PM MST
Where
Sheridan County, 0.83 mi SSE of Plentywood
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.770, -104.560

Trained spotter estimated 60 mph wind gusts.

Hail, Dawson

When
July 24, 6:07 PM MST
Where
Dawson County, 1.17 mi NE of Glendive
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.110, -104.710

Trained spotter reported penny-sized hail.

Hail, Richland

When
July 24, 6:15 PM MST
Where
Richland County, 5.6 mi W of Sioux Pass Dot
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.940, -104.450

Trained spotter reported nickel-sized hail with heavy rain and wind gusts up to 50 mph.

Tornado, Wibaux

When
July 24, 6:19 PM MST
Where
Wibaux County, 1.17 mi SW of Beaver Hill Dot
Rating
EF0
Path length
1 mi
Path width
100 yd
Reported by
Trained Spotter
Coordinates
46.990, -104.270

Trained spotter reported short-lived tornado moving northeast. Path length and width have been estimated. No damage was found.

Thunderstorm Wind, Wibaux

When
July 24, 6:20 PM MST
Where
Wibaux County, 5.55 mi S of Wibaux
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.900, -104.190

Public reported wind damage at two farms located 6 and 7 miles south of Wibaux. Hay bales were moved across fields. A shed was destroyed and a trailer was flipped over.

Hail, Richland

When
July 24, 6:30 PM MST
Where
Richland County, 1.85 mi E of Sioux Pass Dot
Measured
1.75 in hail
Reported by
Public
Coordinates
47.930, -104.290

Public reported golf ball-sized hail.

Hail, Wibaux

When
July 24, 6:35 PM MST
Where
Wibaux County, 2.8 mi NW of Beaver Hill Dot
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
47.030, -104.290

Trained spotter reported half dollar-sized hail with very heavy rain.

Hail, Roosevelt

When
July 24, 6:46 PM MST
Where
Roosevelt County, 0.69 mi N of Bainville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.140, -104.220

Trained spotter reported quarter-sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2014Every state in 2014This day in weather historyThe tornado archive for Montana, 2014Warnings in Montana, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532377, 532378, 532382, 532386, 532389, 532392, 532394, 532399, 532396, 532397, 532409, 532422, 532439, 532427, 532436, 532441, 532451, 532449, 532452, 532432, 532454, 532447, 532443, 532428, 532453, 532499, 532473, 532429, 532434, 532456, 532476, 532480, 532485, 532500, 532501, 532460, 532487, 532488, 532477, 532489, and more.